MAUDE Adverse Event Report: ETHICON INC. ETHLN BLK 18IN 5-0 S/A PS-4 PRM MP; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. ETHLN BLK 18IN 5-0 S/A PS-4 PRM MP; SUTURE, NONABSORBABLE, SYNTHETIC
Model Number 1661G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 02/25/2020.A manufacturing record evaluation was performed for the finished device lot pdb779, and no non-conformance's were identified.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: lot #? pdb779.Please explain or provide details of what was problem noticed with the product ? the needle could not be passed through the tissue smoothly from the 1st stitch.When the sales rep checked the product, it seemed that the needle tip had been crushed.When was it noticed- pre-op ? / intra-op ? / post-op ? no further information is available.Any patient consequences? no further information is available.
 
Event or Problem Description
It was reported that a patient underwent an unknown orthopedic surgery on (b)(6) 2020 and suture was used.During the procedure, the needle could not be passed through the tissue smoothly from the 1st stitch.It seemed that the needle tip had been crushed.There were no adverse consequences to the patient.No additional information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 04/03/2020.H3 evaluation: a failed suture needle was submitted for fractographic evaluation to assess the fracture mode of the failure.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.

Brand Name
ETHLN BLK 18IN 5-0 S/A PS-4 PRM MP
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9749778
Report Number2210968-2020-01444
Device Sequence Number2830113
Product Code GAR
UDI-Device Identifier10705031001688
UDI-Public10705031001688
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Model Number1661G
Device Catalogue Number1661G
Device Lot NumberPDB779
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2020
Initial Date Received by Manufacturer 01/29/2020
Supplement Date Received by Manufacturer03/09/2020
Initial Report FDA Received Date02/25/2020
Supplement Report FDA Received Date04/03/2020
Patient Sequence Number1